Searcy Denney Investigates Claims of Gastroparesis Caused by Ozempic, Other Weight Loss Drugs
Until recently, Ozempic was a little-known diabetes medication. But, when mainstream media outlets and even medical schools began touting the drug’s weight loss benefits, Ozempic was quickly thrust into the national spotlight.
Now, however, Ozempic is in the national spotlight for a different reason: The drug’s manufacturer, Novo Nordisk, is facing lawsuits alleging that Ozempic causes gastroparesis, which is also referred to as “stomach paralysis.”
The Link Between Ozempic and Gastroparesis (Stomach Paralysis)
Ozempic is a type of drug known as a semaglutide. Semaglutides affect the digestive process, which is how they help manage the symptoms of diabetes while also helping people with weight loss. When blood sugar rises after someone eats, Ozempic stimulates the body to produce more insulin, which helps lower blood sugar levels. This drug also regulates appetite and digestion, resulting in reduced cravings. However, as explained in a recent article on Healthline, semaglutides can also be dangerous in some cases:
“The active ingredient in these injectable medications is semaglutide (Ozempic, Wegovy) . . . which slows digestion in the stomach. In rare cases, the stomach can take too long to empty out, leading to ‘stomach paralysis’ or gastroparesis.”
Recent lawsuits against Novo Nordisk allege that Ozempic has caused gastroparesis when prescribed for both diabetes and weight loss. Gastroparesis is a painful and debilitating disorder that can require emergency hospitalization—and that can also be permanent in some cases. According to the recent lawsuits, individuals who were diagnosed with gastroparesis after taking Ozempic have experienced effects including (but not necessarily limited to):
- Stomach pain
- Gastrointestinal burning
- Extensive nausea
- Severe vomiting (including cyclic vomiting syndrome)
- Loss of teeth due to vomiting
- Emergency hospitalization
While gastroparesis can have multiple causes, medical researchers have established a strong link between the condition and the use of semaglutides such as Ozempic. If a person begins experiencing symptoms of gastroparesis after starting to use Ozempic, this strongly suggests that the drug is responsible for the person’s diagnosis. Diagnostic testing can help rule out other causal factors, and this can help to firmly establish individuals’ claims for financial compensation.
Wegovy Presents Similar Risks to Ozempic
Along with Ozempic, Wegovy has also recently gained national attention as a highly potent weight loss drug. Wegovy is also a semaglutide, and, as a result, it presents similar risks to Ozempic. Wegovy is also manufactured by Novo Nordisk, and the company is facing lawsuits related to the side effects of Wegovy as well. Both Ozempic and Wegovy are glucagon-like peptide 1 (GLP-1) agonists, which mimic a naturally occurring hormone. Other GLP-1 agonists include Trulicity, Victoza, and Rybelsus.
Filing an Ozempic or Wegovy Lawsuit: What Patients, Family Members and Lawyers Need to Know
Individuals and families that have claims related to Ozempic or Wegovy should consult with a mass tort lawyer promptly. These cases present unique challenges, so it is important to work with a lawyer who has specific experience handling large-scale claims against drug manufacturers. Our firm has had significant success in defective drug lawsuits across the country, and we are available to represent individuals and families in lawsuits against Novo Nordisk nationwide.
Contact Us for More Information
If you have clients who have taken Ozempic, Wegovy or other similar medications and suffered from gastroparesis, stomach paralysis, extended vomiting, and/or extensive nausea, give us a call at 800-780-8607. If you or a loved one has been diagnosed with gastroparesis or any other medical condition after taking Ozempic or Wegovy, call us or contact us online for a free, no-obligation consultation.